Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 245, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2011, 9:17 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 9:17 PM CDT (02:17 UTC)
- Expired
- Aug 2, 2011, 10:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McKenzie County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630
WUUS53 KBIS 030217
SVRBIS
NDC053-105-030315-
/O.NEW.KBIS.SV.W.0245.110803T0217Z-110803T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM MDT TUE AUG 2 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 915 PM MDT/1015 PM CDT/
* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF LEWIS AND CLARK STATE
PARK...OR 13 MILES EAST OF WILLISTON...AND MOVING SOUTHEAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEWIS AND CLARK STATE PARK AROUND 925 PM CDT.
WHITE TAIL BAY RECREATION AREA AROUND 930 PM CDT.
TOBACCO GARDEN BAY RECREATION AREA AROUND 835 PM MDT.
KEENE AROUND 855 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4835 10340 4821 10282 4813 10283 4812 10282
4813 10275 4811 10273 4810 10276 4808 10271
4774 10319 4815 10362
TIME...MOT...LOC 0216Z 305DEG 30KT 4815 10333
WIND...HAIL <50MPH 1.00IN
$$
TAEGER/VINING2 follow-up statements
630
WWUS53 KBIS 030256
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT TUE AUG 2 2011
NDC053-105-030315-
/O.CON.KBIS.SV.W.0245.000000T0000Z-110803T0315Z/
WILLIAMS ND-MCKENZIE ND-
856 PM MDT TUE AUG 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 915 PM MDT/1015 PM
CDT/...
AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM EXTENDED FROM LEWIS
AND CLARK STATE PARK TO 5 MILES NORTHWEST OF KEENE...OR 31 MILES
EAST OF WILLISTON...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KEENE AROUND 900 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4825 10322 4817 10293 4808 10271 4774 10319
4806 10341
TIME...MOT...LOC 0254Z 305DEG 30KT 4799 10299
WIND...HAIL 60MPH 1.00IN
$$
TAEGER/VINING752
WWUS53 KBIS 030313
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT TUE AUG 2 2011
NDC053-105-030324-
/O.EXP.KBIS.SV.W.0245.000000T0000Z-110803T0315Z/
WILLIAMS ND-MCKENZIE ND-
913 PM MDT TUE AUG 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE AND
SOUTHEASTERN WILLIAMS COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM
MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4825 10322 4817 10293 4808 10271 4774 10319
4806 10341
TIME...MOT...LOC 0314Z 305DEG 30KT 4789 10279
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:45 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 6:45 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 645 PM CDT TUE AUG 2 2011 .UPDATE...INCREASED THUNDERSTORM CHANCES IN NORTHWESTERN NORTH DAKOTA...AND ADDED CHANCE OF SEVERE THUNDERSTORM WORDING FOR THIS EVENING. ALSO 00Z TAF ISSUANCE. && .DISCUSSION... SEVERE THUNDERSTORM THAT DEVELOPED OVER NORTHEASTERN MONTANA...WHICH IS THE SOUTHERNMOST STORM IN A LINE/ARC THAT EXTENDS NORTHWESTWARD INTO SASKATCHEWAN...CONTINUES MOVING SOUTHEAST . EARLIER DISCUSSION UPDATE MENTIONED NAM MODEL SUGGESTS AN UPPER LEVEL IMPULSE IS MOVING EAST ACROSS SOUTHERN SASKATCHEWAN...AND HRRR MODEL FORECAST REFLECTIVITY SUGGESTS THE STORM(S) WILL CONTINUE EAST FOR A FEW HOURS UNTIL SUNSET...WEAKENING WITH TIME AFTER 03Z. SPC MESOANALYSIS SUGGESTS STRONG LOW AND MID-LEVEL LAPSE RATES OVER NORTHEASTERN MONTANA NOSING INTO EXTREME NORTHWESTERN NORTH DAKOTA. STORM IS QUITE STRONG AND RADARS SUGGESTING LARGE HAIL AN INCH OR 1.5 INCHES. DIME SIZED HAIL REPORTED IN MONTANA. THINKING THIS STORM HAS THE POTENTIAL TO ENTER DIVIDE COUNTY STRONG/SEVERE...THEN WEAKEN AS IT GOES EAST DURING THE EVENING. KEPT CHANCES AT 30 PERCENT FOR NOW...AS LARGE STORM IS ISOLATED IN NATURE. BUT DID MENTION SEVERE WORDING FOR THIS EVENING IN THE NORTHWEST. MAY BE ISSUING WARNINGS EARLY/MID EVENING. LOOKS LIKE MOVEMENT IS AROUND 25 MPH...SO SHOULD BE ENTERING WESTERN BORDER OF ND AT DIVIDE/WILLIAMS COUNTY BY/BEFORE 730 PM CDT. && .AVIATION... A THUNDERSTORM WILL BE IN THE VICINITY OF KISN LATER THIS EVENING NEAR 02Z. LOW PRESSURE WILL MOVE OVER THE REGION EARLY WEDNESDAY AND CREATE A CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA. STORMS WILL NEAR KISN...KMOT AND KDIK IN THE MORNING TO AFTERNOON...AND KBIS IN THE AFTERNOON. SOUTHERLY WINDS WILL GUST TO NEAR 20 KTS WEDNESDAY AFTERNOON. .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...JV AVIATION...JJT
Hazardous weather outlook, Aug 2, 1:12 PM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 112 PM CDT TUE AUG 2 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 112 PM CDT TUE AUG 2 2011 /1212 PM MDT TUE AUG 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT IN WESTERN AND NORTHERN NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH MONDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH
In the hours before
Local storm report, Aug 2, 8:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 13 SSW GRENORA 48.44N 104.05W
08/02/2011 M1.00 INCH WILLIAMS ND TRAINED SPOTTER
QUARTER TO PEA SIZED HAIL LASTED 10 MINUTES. 0.52 INCHES
OF RAIN.
&&
JVININGLocal storm report, Aug 2, 9:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN BONETRAIL 48.42N 103.84W
08/02/2011 M1.50 INCH WILLIAMS ND PUBLIC
1.5 INCHES OF RAIN IN 20-30 MINUTES. RELAYED BY MEDIA.
&&
JVININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 53 min |
| Aug 2, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.